Kentucky, 2011

Hail and Damaging Wind in Kentucky, October 18, 2011

October 18, 2011 · NWS JKL · 2 events in 2 counties and zones

A line of strong thunderstorms produced quarter size hail in Rockcastle county and isolated tree damage in Bath county during the late evening hours of October 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong thunderstorms produced quarter size hail in Rockcastle county and isolated tree damage in Bath county during the late evening hours of October 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Oct 18, 2:25 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Oct 18, 2:25 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT TUE OCT 18 2011

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED

18Z SFC ANALYSIS SHOWS LOW PRESSURE STARTING TO CONSOLIDATE OVER
EASTERN KENTUCKY AND CENTRAL TENNESSEE. A VERY TIGHT GRADIENT OF
TEMPERATURES EXIST JUST TO THE WEST EFFECTIVELY REPRESENTING THIS
SYSTEM/S COLD FRONT. HOWEVER...HERE IN EAST KENTUCKY WE ARE WELL IN
THE WARM SECTOR WITH PATCHY SUNSHINE THROUGH HIGH CLOUDS HELPING TO
SEND TEMPERATURES INTO THE MID TO UPPER 70S FOR MUCH OF THE CWA AND
THE LOWER 70S OVER OUR NORTHWEST COUNTIES. DEWPOINTS ARE NOW RATHER
UNIFORM ACROSS THIS PART OF THE STATE...RUNNING IN THE LOW TO MID
50S. TEMPERATURES ONLY IN THE 60S AND DEWPOINTS IN THE 40S ARE FOUND
THROUGH WESTERN AND NORTH CENTRAL KENTUCKY ON THE OTHER SIDE OF THIS
VERY SLOW MOVING BOUNDARY. ASIDE FROM A ROGUE CLUSTER OF
THUNDERSTORMS THAT ZIPPED THROUGH NORTH CENTRAL KENTUCKY AROUND
MIDDAY...JUST A BAND OF SHOWERS HAVE BEEN NOTED TO THE WEST OF THE
FRONT. AS THIS FRONT MOVES EAST THIS EVENING...EXPECT ADDITIONAL
STRAY TO SCATTERED THUNDERSTORMS TO ROVE OUT AHEAD OF THE MAIN PCPN
SHIELD. AT THIS TIME...CANNOT RULE OUT SOME STRONG STORMS THROUGH
EVENING WITH GUSTY WINDS AND HAIL THE MAIN THREAT WILL HIT THIS IN
THE FORTHCOMING HWO.

THE MODELS ARE IN ABOUT AS GOOD AGREEMENT ALOFT AS ONE CAN EXPECT
FROM THIS HIGHLY ANOMALOUS PATTERN EVOLUTION THROUGH THE SHORT TERM.
THEY ALL TAKE A TROUGH FROM OVER THE MID MISSISSIPPI VALLEY AND
RAPIDLY DEEPEN IT INTO A LARGE CLOSED LOW OVER THE SOUTHWESTERN OHIO
VALLEY BY MIDDAY WEDNESDAY. THIS LOW THEN ROLLS OVER ITSELF LIKE A
NEARLY FLAT TIRE...PLODDING INTO THE HEART OF THE OHIO VALLEY BY
THURSDAY MORNING. FROM HERE IT MEANDERS NORTHEAST INTO THE EASTERN
LAKES AND TOWARD MONTREAL BY 12Z FRIDAY. DURING ITS MANY WOBBLES THE
INDIVIDUAL SHORTWAVES CYCLING AROUND IT WILL ADD SOME DISCREPANCIES
TO THE MODEL SPREAD...PARTICULARLY WEDNESDAY NIGHT. THESE DIFFERENCES
WILL HAVE SOME LIMITED IMPACT ON THE SFC PATTERNS AS DEPICTED BY EACH
MODEL. THE ECMWF AND GFS ARE FAIRLY CLOSE ALOFT THROUGHOUT THE SHORT
TERM SO THEIR SOLUTIONS WERE BLENDED AND FOLLOWED MOST CLOSELY FOR
WEATHER SPECIFICS WITH DETAILS FROM NAM12 THROWN IN FOR GOOD MEASURE.

SENSIBLE WEATHER WILL FEATURE A VERY CHANGEABLE 48 HOURS OR SO...AND
NOT IN THE GOOD WAY...FOR MOST FOLKS. THE SUMMER-LIKE WEATHER OF THE
EVENING...COMPLETE WITH SOUTH BREEZES AND A CHANCE OF
THUNDERSTORMS...WILL GIVE WAY TO AN EXTENDED PERIOD OF CHILLY RAIN
SHOWERS THAT WILL PIVOT SLOWLY ACROSS THE AREA LATE TONIGHT THROUGH
MOST OF THE MORNING WEDNESDAY. UNTIL THE COLD FRONT GOES THROUGH...
HAVE KEPT A SLIGHT CHANCE FOR THUNDER IN THE FORECAST. THIS FRONT
FINALLY CLEARS THE FAR EASTERN PARTS OF THE AREA BY WEDNESDAY EVENING
TAKING THE MORE CONVECTIVE PCPN ALONG WITH IT. HOWEVER...THE LOW THAT
IS CURRENTLY FORMING OVERHEAD WILL DEEPEN NEARLY IN PLACE AS ITS
UPPER LEVELS DO LIKEWISE. ACCORDINGLY...THE WINDS WILL WHIP AROUND TO
THE NORTHWEST AND STIFFEN UP DURING THE DAY WEDNESDAY BRINGING IN
COLDER AIR. THE WRAP AROUND AND UPSLOPE NATURE OF THESE WINDS...
CYCLONIC AROUND AN VERY BROAD AND DEEP SFC LOW...WILL MEAN A RAW
EVENING ACROSS EAST KENTUCKY AS ATLANTIC MOISTURE WRAPS AROUND THE
LOW TO OUR NORTH AND THEN MOVES IN ON THE WINDS...IN THE PROCESS
GETTING LIFTED OVER EAST KENTUCKY. LOW CLOUDS...DRIZZLE AND HEAVIER
SHOWERS WILL BE THE RESULT.

TEMPERATURES WILL CONTINUE TO SLOWLY FALL DURING THE GENERALLY LIGHT
PCPN THROUGH THE NIGHT WITH A COLD POOL ALOFT MOVING RIGHT OVERHEAD.
THIS WILL RESULT IN SNOW FALLING THROUGH ALL BUT THE LOWEST 3 OR 4
THOUSAND FEET OF THE ATMOSPHERE WHERE IT WILL CHANGE TO A COLD RAIN
OR DRIZZLE. NOW...FOR LOCATIONS ABOVE 3000 FEET SNOW FLAKES WILL BE
POSSIBLE ALONG WITH THE RAIN AND THE TOP OF BLACK MOUNTAIN WILL
LIKELY PICK UP SOME LIGHT...LESS THAN AN INCH...ACCUMULATION. SHOULD
RIDGE TOP TEMPERATURES OF OUR HIGHEST PEAKS FALL TO 32 DEGREES...IT
WILL BE CLOSE...FREEZING DRIZZLE AND ICING WILL BE POSSIBLE. WILL
MENTION THIS CONCERN IN THE HWO...BUT HAVE LEFT IT OUT OF THE GRIDS
AND ZONES SO FAR. THE RISK OF WINTRY PCPN FOR OUR HIGHEST ELEVATIONS
WILL BE MINIMIZED DURING A BRIEF AND SMALL DIURNAL TEMP RISE THURSDAY
AFTERNOON...BUT WILL RETURN LATER THAT EVENING AND NIGHT WHERE
POCKETS OF LIGHT PCPN REMAIN. IN ACTUALITY...THE SLOWING MOVEMENT OF
THIS SYSTEM AND ITS EXTENSIVE CLOUD COVER WILL KEEP TEMPERATURES FROM
BOTTOMING OUT IN ITS WAKE...MINIMIZING THE THREAT FOR FREEZING OR
EVEN FROST CONDITIONS UNTIL LATER IN THE WEEK.

ALL IN ALL...A KIND OF MISERABLE BATCH OF WEATHER EXPECTED FOR EAST
KENTUCKY STARTING LATER TONIGHT AND LASTING WELL INTO THE DAY
THURSDAY. ANY BREAKS SEEN BETWEEN THE COLD FRONT AND THE WRAP AROUND
MOISTURE IS EXPECTED TO BE BRIEF ON WEDNESDAY AFTERNOON AND LIKELY
PUNCTUATED WITH BATCHES OF WIND BLOWN SPRINKLES AND DRIZZLE. GIVEN
THE WINDS EXPECTED...LATER SHIFTS MAY NEED TO CONSIDER A LAKE WIND
ADVISORY FOR WEDNESDAY NIGHT INTO THURSDAY...AS IF BOATERS NEED TO BE
ENCOURAGED TO STAY OFF THE LAKES GIVEN THE CHILLY AND DAMP FORECAST.
OTHERWISE...THE WORST OF THE WEATHER WILL BE DETAILED IN THE
FORTHCOMING HWO...AND SPSJKL. IT WILL ALSO CONTINUE TO BE HIGHLIGHTED
ON OUR WEB PAGE VIA OUR LATEST WEATHER STORY.

FOR TEMPERATURES...WENT WITH MAINLY THE ADJMET NUMBERS THROUGH THE
PERIOD AS THEY APPEAR TO BE CAPTURING THE CHANGING FORECAST
EFFECTIVELY. DID ALSO GO WITH A NON DIURNAL TEMPERATURE TRACE ON
WEDNESDAY...DERIVED FROM THE NAM12. AS FOR POPS...ENDED UP CLOSEST
TO THE MAV NUMBERS...BUT THE QPF PATTERN AND AMOUNTS USED WERE BETTER
REFLECTIVE OF THE NAM12.

.LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED

MAIN CHALLENGE FROM FRIDAY ONWARD WILL BE THE DEPARTURE OF CLOUDS
AND THE IMPACT THIS MAY HAVE ON FROST/FREEZE POTENTIAL FRIDAY AND
SATURDAY NIGHT. MODELS HAVE CONTINUED TO SLOW DOWN THE DEPARTURE OF
LOW CLOUDS AND THESE CLOUDS WILL LIKELY HOLD THROUGH ALL OF FRIDAY.
WILL LOWER HIGHS A BIT TO ACCOUNT FOR MORE CLOUD COVER. WITH THE
DEEPER MOISTURE EXITING ON FRIDAY...SHALLOW MOISTURE WITH A SHARP
INVERSION WILL REMAIN. THIS WOULD LIKELY YIELD SOME DRIZZLE TO START
THE DAY ON FRIDAY...AND IT COULD LINGER INTO THE AFTERNOON IN THE
FAR EAST WITH THE UPSLOPE FLOW. HOWEVER...FOR NOW WE WILL ONLY CARRY
IT DURING THE MORNING HOURS WITH THIS FORECAST PACKAGE.

CLOUD COVER WILL BEGIN TO THIN AND EXIT FRIDAY NIGHT.
HOWEVER...THERE MAY BE A TENDENCY FOR SOME CLOUDS TO HANG ON ACROSS
THE EAST IF THE OVERALL FLOW WEAKENS TOO QUICKLY. GIVEN THIS
POTENTIAL...THE BEST CHANCE FOR FROST/FREEZE CONDITIONS WILL BE
ACROSS OUR WESTERN COUNTIES...PERHAPS GETTING AS FAR EAST AS
MOREHEAD...THROUGH JACKSON...TO MIDDLESBORO. SKIES WILL FINALLY
YIELD SUNSHINE ON SATURDAY. THIS CLEARING WILL YIELD THE POTENTIAL
FOR MORE FROSTY TEMPERATURES COME SUNDAY MORNING. ANOTHER WEAK
DISTURBANCE IS STILL TAKING SHAPE FOR EARLY NEXT WEEK...BUT MODEL
CONFIDENCE IS VERY POOR AND MOISTURE APPEARS VERY LIMITED...SO
OPTING TO KEEP OUR DRY FORECAST.

&&

.AVIATION.../18Z TO 18Z/

OUR CURRENT VFR CONDITIONS BENEATH BKN MID AND HIGH CLOUDS WILL
START TO GO DOWNHILL LATER THIS EVENING AS A LOW PRESSURE SYSTEM AND
ITS COLD FRONT APPROACHES. EXPECT MVFR CONDITIONS AT MOST SITES AFTER
MIDNIGHT WITH RAIN SHOWERS...MIST...CIGS DOWN TO 3K...AND VCTS. THE
CONDITIONS ARE EXPECTED TO FURTHER DECLINE AROUND SUNRISE AS THE
ACTUAL COLD FRONT PLODS THROUGH WITH VIS FALLING DOWN TOWARDS 2 MILES
AND CIGS FALL TO THE SINGLE DIGITS AGL. THUNDER WILL CONTINUE TO BE
A SMALL POSSIBILITY UNTIL THE BOUNDARY PASSES. WINDS GENERALLY FROM
THE SOUTH WILL PICK UP GRADUALLY THROUGH THE NIGHT WITH SOME GUSTS TO
15 KTS POSSIBLE BY LATE MORNING WEDNESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Oct 18, 3:20 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT TUE OCT 18 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-192330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
420 PM EDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THE
STORMS THIS EVENING...MAINLY WEST OF INTERSTATE 75...COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY.

GUSTY SOUTHWEST TO WEST WINDS CAN BE EXPECTED FROM LATE WEDNESDAY
THROUGH THE DAY THURSDAY. THESE WINDS WILL BRING A MODERATE CHOP TO
THE LARGER LAKES AND COULD IMPACT HIGH PROFILE VEHICLES. IN
ADDITION...WEAK OR DISEASED TREES AND LIMBS COULD BE BROUGHT DOWN
DURING THE STRONGER WIND GUSTS.

COLDER AIR WILL RUSH INTO THE STATE LATER WEDNESDAY AND MAY RESULT IN
LIGHT SNOW ABOVE 3000 FEET BOTH WEDNESDAY AND THURSDAY NIGHTS. LITTLE
TO NO SNOW ACCUMULATION IS EXPECTED FROM THIS.

PATCHY FROST CAN BE EXPECTED LATE FRIDAY NIGHT AND AGAIN SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HAIL OR GUSTY WINDS
WITH ANY THUNDERSTORMS THIS EVENING.

HAL/GREIF

In the hours before

Special weather statement, Oct 18, 3:35 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT TUE OCT 18 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
435 PM EDT TUE OCT 18 2011

...BIG WEATHER CHANGES ON THE WAY...

A LARGE AREA OF LOW PRESSURE IS EXPECTED TO TAKE SHAPE OVER EAST
KENTUCKY ON WEDNESDAY...BECOME STRONG...AND THEN GRADUALLY MOVE OFF
TO THE NORTHEAST. A BAND OF THUNDERSTORMS WILL BE POSSIBLE FROM THIS
SYSTEM LATER THIS EVENING AND A FEW OF THESE STORMS COULD BE STRONG
WITH HAIL AND GUSTY WINDS AS THE MAIN THREAT. OTHERWISE...THE MOST
NOTICEABLE CHANGE TO THE WEATHER WILL BE AN EXTENDED PERIOD OF
SHOWERS AND LIGHT RAIN FROM LATER TONIGHT THROUGH THURSDAY ALONG WITH
DRAMATICALLY LOWER TEMPERATURES. IN ADDITION...AS THE SYSTEM DEVELOPS
SOUTHWEST TO WEST WINDS WILL PICK UP AND BRING IN THE COLDER AIR.
THESE BRISK AND GUSTY WINDS COULD LEAD TO A MODERATE CHOP ON AREA
LAKES AND BUFFETING OF HIGHER PROFILE VEHICLES FROM WEDNESDAY NIGHT
THROUGH THURSDAY. IN ADDITION...WEAK OR DISEASED TREES AND BRANCHES
WILL BE SUSCEPTIBLE TO BEING BLOWN DOWN BY THE STRONGER GUSTS.
FINALLY...COLDER AIR WILL BE BROUGHT IN ON THE WESTERLY WINDS AND
RESULT IN A POTENTIAL FOR LIGHT SNOW TO MIX WITH ANY RAIN IN
LOCATIONS ABOVE 3000 FEET...GENERALLY THOSE PEAKS NEAR THE VIRGINIA
BORDER...LATER WEDNESDAY NIGHT AND AGAIN DURING THURSDAY NIGHT.
LITTLE OR NO SNOW ACCUMULATION IS EXPECTED FROM THIS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS CHANGING WEATHER SITUATION. FOR THE LATEST FORECASTS
PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/JACKSONKY.

GREIF
Special weather statement, Oct 18, 4:35 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EDT TUE OCT 18 2011

KYZ068-079-182215-
PULASKI-ROCKCASTLE-
535 PM EDT TUE OCT 18 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 615
PM EDT TUESDAY EVENING...

   NORTH CENTRAL PULASKI AND
   WEST CENTRAL ROCKCASTLE.

AT 535 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOBTOWN...OR
11 MILES NORTH OF SOMERSET...MOVING NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BANDY AROUND
540 PM EDT...BEE LICK AROUND 545 PM EDT...OTTOWA AROUND 550 PM EDT...
GUM SULPHUR AROUND 600 PM EDT...HIATT AROUND 605 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND HAIL UP TO THE SIZE OF DIMES IN THESE AREAS.

GEOGERIAN
Special weather statement, Oct 18, 4:53 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
553 PM EDT TUE OCT 18 2011

KYZ079-083-182230-
PULASKI-WAYNE-
553 PM EDT TUE OCT 18 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 630
PM EDT TUESDAY EVENING...

   WEST CENTRAL PULASKI AND
   NORTH CENTRAL WAYNE.

AT 553 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILL
SPRINGS...OR 8 MILES NORTH OF MONTICELLO...MOVING NORTH AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NAOMI AROUND
605 PM EDT...FAUBUSH AROUND 610 PM EDT...NANCY AROUND 615 PM EDT...
POINTER AROUND 625 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND HAIL UP TO THE SIZE OF DIMES IN THESE AREAS.

GEOGERIAN
Special weather statement, Oct 18, 5:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
647 PM EDT TUE OCT 18 2011

KYZ079-182315-
PULASKI-
647 PM EDT TUE OCT 18 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY
THROUGH 715 PM EDT TUESDAY EVENING...

   WESTERN PULASKI.

AT 647 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR FAUBUSH...OR
11 MILES WEST OF SOMERSET...MOVING NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STAB AROUND 655
PM EDT...SCIENCE HILL AROUND 700 PM EDT...PULASKI AROUND 705 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND HAIL UP TO THE SIZE OF DIMES IN THESE AREAS.

GEOGERIAN
Local storm report, Oct 18, 5:55 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
655 PM EDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             4 W BEE LICK            37.33N 84.57W
10/18/2011  E0.75 INCH       PULASKI            KY   TRAINED SPOTTER

            SPOTTER REPORTS DIME SIZE HAIL OVER THE NORTHWEST CORNER
            OF PULASKI COUNTY.

&&

JJ
Special weather statement, Oct 18, 5:56 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
656 PM EDT TUE OCT 18 2011

KYZ058-182315-
ESTILL-
656 PM EDT TUE OCT 18 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 715
PM EDT TUESDAY EVENING...

   NORTHWESTERN ESTILL.

AT 655 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR IRON MOUND...
OR 9 MILES NORTHWEST OF IRVINE...MOVING NORTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRESSY AT
AROUND 700 PM EDT.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rockcastle

When
October 18, 6:10 PM EST
Where
Rockcastle County, Brodhead
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.400, -84.420

Thunderstorm Wind, Bath

When
October 18, 7:00 PM EST
Where
Bath County, Reynoldsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.180, -83.820

Three trees were blown down on Highway 36W between mile markers 8 and 9 in Reynoldsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346797, 346804.